[Skip to Content]
[Skip to Content Landing]
Article
April 1990

Angioedema From Angiotensin-Converting Enzyme Inhibitors: A Cause of Upper Airway Obstruction

Author Affiliations

USNR, Portsmouth, Va

Arch Otolaryngol Head Neck Surg. 1990;116(4):389. doi:10.1001/archotol.1990.01870040011003

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

At the recent meeting of the 1990 Southern Section of the Triological Society in White Sulfur Springs, WVa, Thomas L. Eby, MD, in conjunction with Timothy H. Gannon, MD, both of Birmingham, Ala, presented four cases of angiotensin-converting enzyme inhibitor-induced angioedema in which significant upper airway obstruction was involved.

A detailed review of the mechanism of induction of angioedema in these patients was presented. It appears that there is a potentiation of the inflammatory mediator bradykinin that results in vasodilation, increased vascular permeability, and, thus, the angioedema. Since this angioedema can progress to upper airway obstruction, all otolaryngologists should be aware of this association. The authors note that it is important in patients who present with angioedema to question the patient about the use of angiotensin-converting enzyme inhibitor medications.

First Page Preview View Large
First page PDF preview
First page PDF preview
×